Florida, 2010Heavy Rain in Florida, May 17, 2010
May 17, 2010 · NWS JAX · 3 events in 3 counties and zones
A potent short wave trough passed across northeast Florida during the morning. Widespread areas of heavy rainfall with embedded storms impacted the area in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent short wave trough passed across northeast Florida during the morning. Widespread areas of heavy rainfall with embedded storms impacted the area in the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 16, 8:34 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, May 16, 8:34 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 PM EDT SUN MAY 16 2010
.SHORT TERM...00Z KJAX SOUNDING SHOWED AN INCREASE IN PRECIP H2O TO
1.55 INCHES. SHOWERS AND TSTMS CONTINUE ACROSS INTERIOR AREAS OF SE
GA AND TO A LESSER EXTENT NE FL. N/S LINE OF STORMS OVER SE GA IS
MOVING NORTHERLY...SO EXPECT SOME TRAINING TO CONTINUE WITH SOME
LOCALLY HEAVY RAINFALL POSSIBLE...GENERALLY FROM THE SWAMP TO E OF
BAXLEY. PRECIP PATTERN IS MATCHING FAIRLY CLOSE TO 18Z NAM. EXPECT
CONVECTION TO SLOWLY DECREASE IN COVERAGE AND INTENSITY DUE TO LOSS
OF DAYTIME HEATING...BUT MAY BE SOME STORMS LASTING PAST MIDNIGHT.
ZFP IS PRESENTLY ON TRACK. MAY UPDATE IT LATER IF POPS DECREASE
ENUF. WILL ALSO WAIT A BIT BEFORE UPDATING HWO.
&&
.AVIATION...
CONVECTION THIS EVENING HAS REMAINED SAFELY AWAY FROM THE
TERMINALS AND THAT SHOULD CONTINUE TO BE THE CASE THE REST OF THE
EVENING. VFR CONDITIONS ARE EXPECTED OVERNIGHT...WITH SOME PATCHY
MVFR FOG POSSIBLE AT GAINESVILLE. LOCALIZED MVFR TO POSSIBLY
BRIEF PERIODS OF IFR WILL BE POSSIBLE IN SHOWERS AND THUNDERSTORMS
ON TUESDAY. TOO EARLY TO PROVIDE ANY DETAILS ON TIMING AND
LOCATION.
&&
.MARINE...
WINDS WILL CONTINUE OUT OF THE SOUTH/SOUTHEAST AROUND 15 KNOTS
WITH SEAS IN THE 2 TO 4 FT RANGE TONIGHT. THE FORECAST IS ON TRACK
AND THE EVENING PACKAGE WILL FEATURE NO CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 85 67 88 / 40 60 20 10
SSI 71 82 71 88 / 20 60 30 10
JAX 68 84 69 89 / 40 60 30 10
SGJ 71 85 71 87 / 20 60 30 30
GNV 67 86 68 90 / 40 60 30 20
OCF 69 87 69 89 / 40 60 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/SHULER/KEEGAN
Hazardous weather outlook, May 16, 8:55 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 PM EDT SUN MAY 16 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
955 PM EDT SUN MAY 16 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT
ACROSS PORTIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ACTIVITY
WILL BE MOST WIDESPREAD ACROSS SOUTHEAST GEORGIA WHERE LOCALLY HEAVY
RAINS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN APPROACHING COLD FRONT AND UPPER DISTURBANCE WILL BRING A
GOOD CHANCE OF STORMS TO THE AREA MONDAY. THE STRONGER STORMS
WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...
AND LOCALLY HEAVY RAIN. THE THUNDERSTORMS WILL DECREASE IN COVERAGE
AFTER TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP/SEC
In the hours before
Special weather statement, May 16, 6:30 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT SUN MAY 16 2010
GAZ135-136-170000-
APPLING-WAYNE-
730 PM EDT SUN MAY 16 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND EASTERN APPLING COUNTIES FOR STRONG WINDS VALID UNTIL 800
PM EDT...
AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF SURRENCY...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND SURRENCY THROUGH 800 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3190 8214 3189 8213 3190 8211 3187 8210
3183 8203 3179 8199 3179 8196 3166 8209
3175 8228 3191 8220
TIME...MOT...LOC 2330Z 210DEG 21KT 3179 8213
CARROLLHeavy Rain, Flagler
- When
- May 17, 12:01 AM EST to 11:44 AM EST
- Where
- Flagler County, 1.2 mi E of Bunnell
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.240
The county emergency operations center rain gauge measured 3.10 inches of rainfall since midnight.
Heavy Rain, Duval
- When
- May 17, 7:21 AM EST to 7:51 AM EST
- Where
- Duval County, 2.26 mi SW of East Mandarin
- Reported by
- Trained Spotter
- Coordinates
- 30.130, -81.660
Rainfall of 1.83 inches was measured in 30 minutes. Minor street flooding was observed.
Funnel Cloud, St. Johns
- When
- May 17, 7:15 PM EST
- Where
- St. Johns County, 2.26 mi NW of Durbin
- Reported by
- Law Enforcement
- Coordinates
- 30.100, -81.480
The public reported a funnel cloud near the intersection of U.S. Highway 1 and Race Track Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221138, 221137, 221136.